This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
IV heparin is associated with more complications than some other therapies for preventing secondary stroke
Stroke affects about 450,000 people in the United States each year, and recurrent stroke is a major cause of disability and death. Aspirin, warfarin, and intravenous heparin are anticoagulants used as therapy to prevent further strokes in stroke patients. The incidence of complications due to heparin are greater than those for aspirin or warfarin, concludes a study supported in part by the Agency for Health Care Policy and Research (Stroke PORT contract 290-91-0028). Based on an extensive analysis of clinical records, the study found that complication rates were 3.5 for aspirin and 7.9 for warfarin per 100 person-years and 0.30 for heparin for 100 person-days of treatment (the equivalent of 108 per 100 person-years of heparin treatment).
These complications occurred in a group of Rochester, MN, patients who, between 1985 and 1989, received aspirin (339 patients) or warfarin (145 patients) within 2 years after first ischemic stroke, transient ischemic attack, or amaurosis fugax (an episode of partial blindness lasting 10 minutes or less), or received intravenous heparin (201 patients) within 2 weeks after one of these three events.
The percentage of patients who developed complications while receiving heparin was small, but obviously it should be used selectively and carefully to avoid over-anticoagulation, according to these researchers. The risk of gastrointestinal hemorrhage during short-term heparin administration for acute stroke patients appears to be considerably greater than for similar patients receiving long-term treatment with warfarin and aspirin. This could be due to a number of factors, including the ease with which patients may be accidentally over-treated with intravenously administered heparin and a possible propensity for stress-related hemorrhagic gastroduodenal ulceration or gastritis in the setting of acute stroke, particularly stroke causing severe neurologic deficits.
For both aspirin and warfarin, most complications occurred within the first year of treatment. Patients who had complications from warfarin therapy were generally older at the time of their initial stroke-related event than patients who did not have complications.
See "Frequency of major complications of aspirin, warfarin, and intravenous heparin for secondary stroke prevention," by George W. Petty, M.D., Robert D. Brown, Jr., M.D., Jack P. Whisnant, M.D., and others, in the January 5, 1999, Annals of Internal Medicine 130(1), pp. 14-22.
Return to Contents
Proceed to Next Article